Alert archive / Colorado / Flash Flood Warnings in 2016
Flash Flood Warning 54, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 30, 2016, 3:30 PM MDT for Cheyenne County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2016, 3:30 PM MDT (21:30 UTC)
- Expired
- Aug 30, 2016, 6:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Cheyenne County, CO
The radar
The Pueblo radar (KPUX), 114 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1750 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
726
WGUS53 KGLD 302130
FFWGLD
COC017-310030-
/O.NEW.KGLD.FF.W.0054.160830T2130Z-160831T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
330 PM MDT TUE AUG 30 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 630 PM MDT
* AT 329 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WILD HORSE AND AROYA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3893 10316 3904 10296 3904 10269 3888 10280
3877 10309 3884 10316
$$
JRM3 follow-up statements
663
WGUS73 KGLD 302209
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT TUE AUG 30 2016
COC017-310030-
/O.CON.KGLD.FF.W.0054.000000T0000Z-160831T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE CO-
409 PM MDT TUE AUG 30 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
AT 408 PM MDT...DOPPLER RADAR INDICATED A LINE OF SLOW MOVING
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. 1 TO 3
INCHES OF RAIN HAVE FALLEN. FLASH FLOODING OF COUNTRY ROADS AND
POORLY DRAINED LOCATIONS IS EXPECTED.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WILD HORSE AND AROYA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3893 10316 3904 10296 3904 10269 3888 10280
3877 10309 3884 10316
$$
JRM401
WGUS73 KGLD 302309
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM MDT TUE AUG 30 2016
COC017-310030-
/O.CON.KGLD.FF.W.0054.000000T0000Z-160831T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE CO-
509 PM MDT TUE AUG 30 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
AT 508 PM MDT...DOPPLER RADAR INDICATED PRECIPITATION COMING TO AN
END ACROSS NORTHWEST CHEYENNE COUNTY...WITH ONLY LIGHT ADDITIONAL
ACCUMULATIONS EXPECTED. RUNOFF FROM 1 TO 3 INCHES OF RAIN WILL
CONTINUE TO CAUSE FLOODING OF SOME COUNTY ROADS AND POORLY DRAINED
AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3893 10316 3904 10296 3904 10269 3888 10280
3877 10309 3884 10316
$$
JRM110
WGUS73 KGLD 310020
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT TUE AUG 30 2016
COC017-310030-
/O.EXP.KGLD.FF.W.0054.000000T0000Z-160831T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE CO-
620 PM MDT TUE AUG 30 2016
...THE FLASH FLOOD WARNING FOR NORTHWESTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO WILL EXPIRE AT 630 PM MDT...
THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3893 10316 3904 10296 3904 10269 3888 10280
3877 10309 3884 10316
$$
JRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:04 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 30, 2:04 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Goodland KS 204 PM MDT TUE AUG 30 2016 .SHORT TERM...(This afternoon through Wednesday) Issued at 128 PM MDT Tue Aug 30 2016 The remnants of the closed mid/upper low (now weakened)are over northeastern Colorado, with weak troughing in place across our CWA. At the surface low pressure is centered over southeast Colorado, and high pressure is over south central Nebraska. Precip this afternoon-Tonight: Showers/thunderstorms are in the process of increasing in coverage with steepening lapse rates beneath h7/h5 trough. MUCAPE ranges from 1000-2000 J/KG (highest in our west) and this could support a few marginally severe updrafts. Shear is very weak lowering confidence in a more organized severe threat. Better coverage is currently tied to mid level circulation and cold pool alfot, and HRRR/RAP seem to have picked up on this trend. There is a lot of potential moisture in place (PWATs approaching 1.5) representing anomalously high values for this time of year. Combined with weak flow aloft/slow storm motions this raises the possibility for heavy rain/flash flood potential. Coverage is still a question and as lapse rates decrease we may not see a prolonged heavy rain threat. This will need to be monitored, though confidence is not high enough for flash flood watch. Precip Wednesday: Pattern changes very little through Wednesday, with isolated to scattered showers/thunderstorms possible. As has been the case forcing will tend to be weak through most of the period, with timing/position of vorticity maxima aloft uncertain. Guidance also continues to vary on precip signals and fine tuning better coverage will likely be difficult outside of a 6hr window. I kept slight chance/chance PoPs in place favoring a consensus approach placing higher PoPs mainly in the east. Regarding fog potential: Boundary layer will remain very moist due to weak easterly flow. As low levels decouple after sunset we should start to see fog redevelopment (at least by late evening) and some guidance is showing the potential for dense fog late tonight/Wednesday morning. Areas of fog was added, and we will need to monitor trends. Regarding temperatures: Highs should be very similar Wednesday as the same pattern and roughly the same air mass will be in place (highs in the 70s to near 80). Stratus may help insulate low levels tonight lowering confidence in low temperatures. I stuck to blends trending similarly to the last few nights (50s west to mid 60s east). .LONG TERM...(Wednesday night through Tuesday) Issued at 204 PM MDT Tue Aug 30 2016 Unsettled weather continues through most of the long term period as the region goes from the influence of an upper ridge to a trough. Temperatures rise through the weekend before potentially dropping off again early next week. Wednesday night through Friday night: A cold front backs into the High Plains from the northeast Wednesday night, bringing drier air to the region. As the dry air advects in behind the front, chances for precipitation decrease from the east while chances ahead of the front, where moisture is more plentiful, persist. May see some lingering precipitation Thursday before things dry out in time for Thursday night and Friday. Meanwhile the pattern starts to change aloft. An upper ridge progresses from the Rockies to the Midwest and weakens as a trough advances onto the west coast. As the trough nears the Plains on Friday, flow becomes southwesterly and a shortwave ejects towards the region, generating shower and thunderstorm chances Friday night. Saturday through Tuesday: An area of surface high pressure behind the cold front pushes east, allowing temperatures to rise over the weekend as southerly flow draws moisture back north. In the meantime, a surface trough forms lee of the Rockies and will be a focus for storm development early in the extended. The aforementioned upper trough over the western CONUS continues east towards the Plains through the end of long term and an extension of it digs further south. Periodic chances for showers and thunderstorms are anticipated through the end of the forecast period, with flow aloft remaining southwesterly and disturbances ejecting from the upper trough onto the Plains. Guidance suggests another cold front passes through the area late Monday into Tuesday, increasing precipitation chances once again. Will continue to monitor changes in front timing and position. Temperatures start out in the upper 70s to low 80s on Thursday and steadily climb into the mid 80s to low 90s by Sunday as surface high pressure slides east and winds turn southerly. Expect another cool down next week as a cold front approaches, bringing highs back down into the low 80s (and maybe some 70s) by Tuesday. Lows stay generally in the mid 50s to mid 60s, with some eastern locations only falling into the upper 60s this weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1154 AM MDT Tue Aug 30 2016 Deep moist air mass remains in place and will continue to support scattered showers and thunderstorms, along with stratus/fog. MVFR cigs are still lingering at KGLD, however this should improve with afternoon mixing. SHowers/thunderstorms are beginning to develop and will increase in coverage. Hard to say if activity will do more than move within the vicinity of KGLD or KMCK (though it's certainly possible). Moderate to heavy rainfall could be possible. Low stratus and fog should redevelop late this evening and overnight, continuing through Wed morning. Guidance supports at least a period of IFR conditions, and considering what occurred this morning (and a similar air mass) I could see at least temporary LIFR conditions (particularly at KMCK). I lowered conditions tonight/Wednesday, but held off on introducing vis lower than 1sm during this update (not sure on prevailing conditions at this range). && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...JBH AVIATION...DR
Hazardous weather outlook, Aug 30, 10:31 AM MDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1031 AM MDT TUE AUG 30 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311645- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1031 AM MDT TUE AUG 30 2016 /1131 AM CDT TUE AUG 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FEW THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL THIS AFTERNOON AND TONIGHT. AREAS OF FOG MAY REDUCE VISIBILITIES TO LESS THAN A MILE AT TIMES AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... AREAS OF FOG WILL CONTINUE THROUGH WEDNESDAY MORNING...WITH VISIBILITIES OCCASIONALLY REDUCED TO LESS THAN A MILE. A FEW THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 3:53 PM MDT | Special Weather Statement | GLD | Cheyenne | 22 min |
Nearby
Flash Flood Warnings in Colorado, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.